Alert archive / Nevada / Flash Flood Warnings in 2016
Flash Flood Warning 89, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2016, 2:30 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 2:30 PM PDT (21:30 UTC)
- Expired
- Aug 18, 2016, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WGUS55 KVEF 182130 FFWVEF AZC015-NVC003-190030- /O.NEW.KVEF.FF.W.0089.160818T2130Z-160819T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT THU AUG 18 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA... EASTERN CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 530 PM PDT/530 PM MST/ * AT 229 PM PDT/229 PM MST/...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. AREAS IMPACTED WILL THE PIERCE FERRY RD AND DIAMOND BAR ROAD. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GRAND CANYON SKYWALK...GRAND CANYON RANCH... PIERCE FERRY AND ANTARES ROADS...MEADVIEW AND DOLAN SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3613 11422 3603 11373 3558 11383 3572 11438 $$ ASG
1 follow-up statement
745 WGUS75 KVEF 182258 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 358 PM PDT THU AUG 18 2016 AZC015-NVC003-190030- /O.CON.KVEF.FF.W.0089.000000T0000Z-160819T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 358 PM PDT THU AUG 18 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT/530 PM MST/ FOR WEST CENTRAL MOHAVE AND EASTERN CLARK COUNTIES... AT 356 PM PDT/356 PM MST/...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS DEVELOPING NEAR THE INTERSECTION OF PIERCE FERRY RD AND DIAMOND BAR RD. RADAR HAS ESTIMATED THAT NEARLY TWO INCHES OF RAIN HAS FALLEN WITHIN THE PAST TWO HOURS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GRAND CANYON SKYWALK...GRAND CANYON RANCH...PIERCE FERRY AND ANTARES ROADS...MEADVIEW AND DOLAN SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3613 11422 3603 11373 3558 11383 3572 11438 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:00 AM PDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 9:00 AM PDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 900 AM PDT THU AUG 18 2016 .SYNOPSIS...Unsettled for parts of the area with chances of thunderstorms in Mohave as well as eastern Clark and San Bernardino counties today. Thunderstorm chances become more limited through the end of week as temperatures also cool a few more degrees. && .UPDATE...Outflow from convection in western Arizona last night has pushed west to boost dewpoints from roughly I-15 eastward into the upper 40s and 50s. This added moisture will promote isolated thunderstorm activity later this afternoon, although the moisture is rather shallow so the window of opportunity for thunderstorm development in the Vegas valley may be limited. Elsewhere, HRRR simulations suggest scattered thunderstorms once again across Mohave county which is where the greatest PoPs are today. All in all, the forecast is in good shape and no updates are planned. -Outler- && .SHORT TERM...through Saturday night. The best chances for thunderstorms looks to be eastern portions of the area today, with drying / shrinking coverage through the rest of the period along with cooling temperatures. Today's thunderstorm chances are going to be tough to pin down and will be dependent on where a number of different factors overlap. Something worth watching very closely is a moist/outflow boundary that can be seen on both satellite and radar inching west through extreme eastern San Bernardino county, arcing through Las Vegas. Upstairs, the upper level low over the area will elongate west which will pivot a jet streak around the base of the trough. Additional shortwave energy looks to pivot around (and above) the upper level low. In general weak, broad lift is expected in eastern and southern portions of the area today, promoting thunderstorm chances, especially in Mohave county. Based on recent CAM output and moisture boundary, expanded slight POPs westward today. Just how far west thunderstorms occur will depend on how soon southwest winds kick in this afternoon and drive the moisture back eastward. At this times, slight chances seem reasonable from about I-15 eastward. Made only minor tweaks beyond today with decreasing probability and coverage of thunderstorms in Mohave county through the period and cooling temperatures. .LONG TERM...Sunday through Wednesday. Broad trough with several weak perturbations progged to slowly drift east across the area Sunday-Tuesday. Models struggling in the details as run-to-run consistency lacking regarding available moisture and instability. Blended in 00z MOS Guidance to the inherited grids which expanded/increased POPs across the higher terrain and valleys of Lincoln, Clark and Mohave Counties Monday. Temperatures will be near to slightly below normal. && .FIRE WEATHER...More moist air has pushed farther westward into eastern Clark and San Bernardino counties overnight, bringing chances of thunderstorms to those areas today as well as Mohave county. This moisture will be pushed back and confined to Mohave county tonight, leaving most of the Mojave Desert and southern Great Basin dry with occasional breezes through the end of the week. && .AVIATION...For McCarran...Light and variable winds this morning will give way to south to southwesterly winds this afternoon. Winds may end up favoring more of a southerly direction than in previous days, with thunderstorms possible on the mountains around the Las Vegas valley and around the Mormon Mesa and Peach Springs corridors. Any thunderstorms near the Las Vegas valley will be capable of producing gusty and erratic outflow winds in the valley. For the rest of southern Nevada...northwest Arizona...and southeast California...Isolated to scattered thunderstorms possible along the Colorado River valley, Mohave county, and Sierra Nevada today. Otherwise expect similar winds to past days for most terminals, with afternoon southwest breezes across the Mojave Desert. && .SPOTTER INFORMATION STATEMENT...Thunderstorms possible today across Mohave county and portions of San Bernardino and Clark counties. Spotters are encouraged to report significant weather, including any flooding and/or wind report according to standard operating procedures. && Short Term/Aviation/Fire...Steele Long Term..................Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:08 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 37 min |
| Aug 18, 4:22 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 38 min |
| Aug 18, 4:56 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 18, 2:10 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2016Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.